Alert archive / Louisiana / Special Marine Warnings in 2016

Special Marine Warning 430, NWS New Orleans, LA

August 3, 2016

NWS New Orleans, LA issued this special marine warning at Aug 3, 2016, 5:26 AM CDT. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 5:26 AM CDT (10:26 UTC)
Expired
Aug 3, 2016, 7:00 AM CDT
In force
94 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3034 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WHUS54 KLIX 031026
SMWLIX
GMZ530-031200-
/O.NEW.KLIX.MA.W.0430.160803T1026Z-160803T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
526 AM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE PONTCHARTRAIN AND LAKE MAUREPAS...

* UNTIL 700 AM CDT

* AT 525 AM CDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  WATERSPOUTS WERE LOCATED ALONG A LINE EXTENDING FROM 7 NM WEST OF
  MANDEVILLE TO NEAR KENNER...MOVING WEST AT 5 KNOTS.

  HAZARD...WATERSPOUTS...WIND GUSTS 34 KNOTS OR GREATER...AND SMALL 
           HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
           HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
           HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE MAUREPAS AND KENNER. 

LAT...LON 3037 9014 3004 9024 3007 9040 3013 9043
      3021 9041 3022 9043 3017 9050 3017 9056
      3019 9060 3022 9057 3030 9056 3034 9049
      3032 9043 3030 9043 3029 9040 3023 9043
      3022 9040 3025 9035 3038 9022 3039 9019
TIME...MOT...LOC 1025Z 085DEG 7KT 3037 9022 3004 9032 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$
1 follow-up statement
960 
FZUS74 KLIX 031126
MWSLIX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
626 AM CDT WED AUG 3 2016

GMZ530-031200-
/O.CON.KLIX.MA.W.0430.000000T0000Z-160803T1200Z/
626 AM CDT WED AUG 3 2016

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 700 AM CDT...

FOR THE FOLLOWING AREAS...
LAKE PONTCHARTRAIN AND LAKE MAUREPAS...

AT 625 AM CDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
WATERSPOUTS WERE LOCATED ALONG A LINE EXTENDING FROM 7 NM NORTHEAST
OF MANCHAC TO 7 NM NORTHWEST OF KENNER...MOVING WEST AT 5 KNOTS.

HAZARD...WATERSPOUTS...WIND GUSTS 34 KNOTS OR GREATER...AND SMALL 
         HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
         HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
         HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
LAKE MAUREPAS AND KENNER. 

LAT...LON 3037 9014 3004 9024 3007 9040 3013 9043
      3021 9041 3022 9043 3017 9050 3017 9056
      3019 9060 3022 9057 3030 9056 3034 9049
      3032 9043 3030 9043 3029 9040 3023 9043
      3022 9040 3025 9035 3038 9022 3039 9019
TIME...MOT...LOC 1125Z 088DEG 7KT 3036 9028 3003 9038 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Aug 3, 3:46 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 3, 3:46 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
346 AM CDT WED AUG 3 2016

.SYNOPSIS...

At the surface, weak high pressure across the eastern portion of
the country. Upper ridging centered over Texas. Tropical Storm
Earl is headed toward Belize and Honduras and will not be a
significant player in this forecast package. The usual nighttime
development over the Gulf of Mexico has started in the last 30
minutes or so. There have been a couple of thunderstorm complexes
move southwest around the east end of the upper ridge across the
Mississippi coast during the post sunset hours. The second is
currently running out of steam over Lake Borgne and Lake
Pontchartrain. Most temperatures at 3 am are running in the upper
70s to mid 80s.

&&

.SHORT TERM...

Expect today to play out much like Tuesday with convective
development struggling to develop before midday when convective
temperatures in the lower 90s are reached. Best rain chances will
be in the east, with areas west of McComb and Baton Rouge possibly
remaining completely dry. Looking back at observations from
yesterday, and considering forecast temperatures and humidity
levels today, will go with Heat Advisory for our entire CWA. Heat
index values of 108 to 112 showing up for multiple hours for much
of the area at midday. In addition, much of the area may not get
below 80 degrees this morning.

Will allow day shift to make the call on whether Heat Advisory
needs to go beyond today. Don't see any significant changes in the
pattern through Friday, other than a westward drift to the upper
ridge will give western portions of the area a little better
chance of convection than what they will see today. 35

&&

.LONG TERM...

Not expecting much change in rain chances or temperatures through
the weekend. Beyond that, both ECMWF and GFS eventually take a
piece of the southern end of the east coast upper trof westward
toward Louisiana next week. This will bring better rain chances
and temperatures a few degrees less miserable to the area at some
point. ECMWF is slightly quicker to do this on Tuesday, with the
GFS pointing more at Wednesday or a little later. Will not make
much change for now. 35

&&

.AVIATION...

Prevailing VFR conditions expected through 12z Thursday. The
exception will be due to TSRA reducing the visibility down to IFR at
terminals mainly south of the interstate 10/12 corridor. Will use
VCTS for terminals located in these areas. Sites that do get rain
today could have some patchy fog develop overnight.

&&

.MARINE...

A few changes to occur as Earl develops and moves west. The surface
high that has been over the north central Gulf will move toward
the central gulf. An old frontal boundary that has become stalled
from the Carolinas through Georgia into the central gulf coast
will slowly move southward today and take up residence over the
northeast Gulf. The thunderstorms that moved through overnight
were located on the trailing end of this trough. The trough can be
found easier at 850mb. This will cause an increase in the number
of nocturnal thunderstorms over the gulf mainly from the Miss R.
eastward. An upper level maritime high currently located over the
850mb trough will also help the environment become much more
conducive for sh/ts development over the coming days as it will
help convective temps cool closer to Gulf water temps.

Winds will shift from southerly to southwest and finally to a
westerly direction today as the sfc high moves south and the weak
trough takes its place. This area could become disturbed over the
next several days with some thunderstorms capable of producing
strong to severe wind speeds and waterspouts not much unlike the
system from last week.

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Heat Advisory.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  74  95  75 /  30  20  50  20
BTR  97  75  95  76 /  30  20  50  20
ASD  96  76  94  77 /  50  30  50  20
MSY  96  79  94  79 /  50  30  50  20
GPT  94  77  92  78 /  50  30  50  20
PQL  95  76  92  77 /  50  30  50  20

&&

.LIX Watches/Warnings/Advisories...
LA...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for LAZ034>037-039-040-046>050-056>072.

GM...None.
MS...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for MSZ068>071-077-080>082.

GM...None.
&&
Hazardous weather outlook, Aug 3, 4:10 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 AM CDT WED AUG 3 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-032115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
410 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED THROUGH 7 PM FOR ALL OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI. HEAT INDEX VALUES ARE EXPECTED
TO RANGE BETWEEN 105 AND 110.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS COULD BE
STRONG...WITH THE PRIMARY THREATS BEING STRONG WIND
GUSTS...FREQUENT LIGHTNING AND HEAVY RAINFALL THAT MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUT ACTIVITY WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STORMS COULD
BE STRONG...WITH THE PRIMARY THREATS BEING STRONG WIND
GUSTS...FREQUENT LIGHTNING AND HEAVY RAINFALL THAT MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUT ACTIVITY WILL ALSO BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 2, 11:29 PM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1129 PM CDT TUE AUG 2 2016

MSZ081-082-030600-
JACKSON-HARRISON-
1129 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON AND JACKSON
COUNTIES...

AT 1129 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF WADE...OR 14 MILES SOUTHWEST OF LUCEDALE...MOVING SOUTHWEST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...OCEAN SPRINGS...ST. MARTIN...ESCATAWPA...
GAUTIER...D'IBERVILLE...GULF HILLS...SAUCIER...WADE...LATIMER...
GULF PARK ESTATES...VANCLEAVE...HICKORY HILLS AND LYMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3036 8862 3034 8870 3037 8885 3038 8885
      3038 8877 3043 8885 3042 8890 3039 8886
      3041 8895 3043 8890 3055 8928 3068 8914
      3068 8889 3074 8888 3073 8862 3063 8851
TIME...MOT...LOC 0429Z 038DEG 13KT 3076 8874
Special weather statement, Aug 3, 12:39 AM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1239 AM CDT WED AUG 3 2016

MSZ080>082-030645-
JACKSON-HANCOCK-HARRISON-
1239 AM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT HARRISON...WEST CENTRAL JACKSON
AND EAST CENTRAL HANCOCK COUNTIES...

AT 1239 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LYMAN...OR
NEAR GULFPORT...MOVING SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...LONG BEACH...BAY ST. LOUIS...WAVELAND...
DIAMONDHEAD...ST. MARTIN...D'IBERVILLE...SAUCIER...LATIMER...LYMAN...
KILN...SHORELINE PARK...GULF HILLS AND GULFPORT AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3042 8887 3042 8901 3041 8888 3039 8890
      3030 8928 3030 8929 3035 8927 3037 8931
      3033 8938 3034 8934 3031 8933 3030 8933
      3030 8934 3029 8936 3030 8937 3041 8953
      3068 8911 3068 8902 3049 8878
TIME...MOT...LOC 0539Z 049DEG 19KT 3049 8907
Special weather statement, Aug 3, 4:31 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
431 AM CDT WED AUG 3 2016

LAZ040-031015-
ST. TAMMANY-
431 AM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY
PARISH...

AT 431 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MADISONVILLE... OR 7 MILES SOUTH OF COVINGTON. THE STORM IS NEARLY
STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3033 8998 3034 9006 3036 9008 3037 9012
      3038 9017 3038 9018 3039 9018 3039 9021
      3044 9000
TIME...MOT...LOC 0931Z 072DEG 2KT 3037 9007

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:00 PM CDTSpecial Weather StatementLIXSaint Bernard60 min
Aug 2, 9:43 PM CDTSpecial Weather StatementLIXOrleans32 min
Aug 3, 12:53 AM CDTSpecial Marine WarningLIX67 min
Aug 3, 2:08 AM CDTSpecial Marine WarningLIX97 min
Aug 3, 3:50 AM CDTHeat AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more15 hr
Aug 3, 4:28 AM CDTSpecial Marine WarningLIX62 min
Aug 3, 4:31 AM CDTSpecial Weather StatementLIXSaint Tammany44 min
Aug 3, 5:57 AM CDTSpecial Weather StatementLIXOrleans, Saint Charles, Saint John the Baptist63 min
Aug 3, 6:30 AM CDTSpecial Weather StatementLIXSaint Charles30 min
Aug 3, 6:32 AM CDTTornado WarningLIXSaint Charles20 min
Aug 3, 7:59 AM CDTSpecial Weather StatementLIXLafourche, Saint Charles, Saint James, Saint John the Baptist61 min
Aug 3, 8:24 AM CDTSpecial Weather StatementLIXAssumption, Saint James21 min
Aug 3, 8:36 AM CDTSpecial Weather StatementLIXSaint Tammany24 min
Aug 3, 9:02 AM CDTSpecial Marine WarningLIX28 min
Aug 3, 9:18 AM CDTFlash Flood WarningLIXSaint James, Saint John the Baptist3 hr
Aug 3, 9:23 AM CDTSpecial Marine WarningLIX97 min
Aug 3, 9:51 AM CDTSpecial Weather StatementLIXSaint Tammany24 min
Aug 3, 10:01 AM CDTSpecial Marine WarningLIX59 min
Aug 3, 10:28 AM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa2 hr
Aug 3, 10:53 AM CDTSpecial Weather StatementLIXPlaquemines37 min
Aug 3, 11:01 AM CDTSpecial Weather StatementLIXAscension44 min
Aug 2, 7:18 PM CDTSpecial Weather StatementLIXHarrison27 min
Aug 2, 11:29 PM CDTSpecial Weather StatementLIXJackson91 min
Aug 3, 12:39 AM CDTSpecial Weather StatementLIXHancock, Harrison66 min
Aug 3, 7:28 AM CDTSpecial Weather StatementLIXHancock62 min
Aug 3, 7:49 AM CDTSpecial Weather StatementLIXHancock26 min

Nearby

Special Marine Warnings in Louisiana, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.